Oklahoma, 2015

Flooding in Oklahoma, May 10 to 15, 2015

May 10 to 15, 2015 · NWS TSA · 2 events in 1 county or zone

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Poteau River near Poteau and major flooding near Panama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving low pressure system moving into the Plains on the 9th and 10th resulted in multiple periods of thunderstorms across the region. Widespread heavy rainfall occurred as a result of this activity, which caused moderate flooding of the Poteau River near Poteau and major flooding near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 11:11 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 9, 11:11 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1211 AM CDT SUN MAY 10 2015

.DISCUSSION...
THUNDERSTORMS/SHOWERS TO AFFECT TAF SITES KMLC KXNA KFYV KROG KFSM
THROUGH ABOUT 09Z-10Z. ADDITIONAL SHOWERS THUNDERSTORMS ENTIRE TAF
AREA LIKELY IN 14Z-19Z TIME PERIOD...AFTER A BREAK MORE THUNDER WITH
APPROACHING COLD FRONT LATE IN TAF PERIOD AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 957 PM CDT SAT MAY 9 2015/

DISCUSSION...
AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT...ESPECIALLY FROM EAST CENTRAL AND SOUTHEAST OKLAHOMA
INTO NORTHWEST ARKANSAS. THE SEVERE THREAT HAS DIMINISHED...BUT
MAY STILL SEE AN ISOLATED SEVERE STORM OVERNIGHT FROM SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS. FLOODING WILL CONTINUE TO BE THE
MAIN THREAT OVERNIGHT. HAVE ADJUSTED FIRST PERIOD ELEMENTS TO FIT
CURRENT AND EXPECTED CONDITIONS OVERNIGHT.

UPDATE ON THE WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  52  70  49 /  80  60  10  10
FSM   78  63  76  54 /  80  90  30  10
MLC   77  59  72  51 /  80  80  20  10
BVO   78  52  70  44 /  80  60  10  10
FYV   74  59  71  46 /  80  90  30  10
BYV   77  59  72  48 /  70  90  40  10
MKO   77  55  71  50 /  80  80  10  10
MIO   76  54  69  45 /  80  70  10  10
F10   75  55  71  51 /  80  80  10  10
HHW   79  63  77  55 /  80  80  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, May 9, 4:18 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT SAT MAY 9 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT SAT MAY 9 2015

...FLASH FLOODING AND SEVERE WEATHER THREATS CONTINUE THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
HEAVY RAIN...FLASH FLOOD...AND SEVERE WEATHER POTENTIAL WILL CONTINUE
THROUGH TONIGHT...WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED
TO AFFECT PARTS OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ONGOING LATE THIS
AFTERNOON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
FLASH FLOODING AND SOME SEVERE WEATHER RISK WILL CONTINUE WITH
THESE STORMS THROUGH THIS EVENING.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO ORGANIZE
THIS EVENING NEAR THE DRYLINE ACROSS WESTERN OKLAHOMA AND INTO
CENTRAL TEXAS. THESE THUNDERSTORMS MAY AFFECT MAINLY PARTS OF
EASTERN OKLAHOMA AFTER MIDNIGHT TONIGHT...WITH BOTH A SEVERE
WEATHER AND HEAVY RAIN AND FLASH FLOOD THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
         HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MORE WIDESPREAD SEVERE THUNDERSTORMS AND ADDITIONAL FLASH FLOODING
WILL BE LIKELY SUNDAY AND INTO SUNDAY NIGHT...AS AN UPPER LOW
EJECTS INTO THE PLAINS AND A COLD FRONT FINALLY PUSHES THROUGH
THE REGION. SUBSTANTIAL FLOODING LOOKS PROBABLE WITH WIDESPREAD
RAINFALL AMOUNTS IN THE 1 TO 3 INCH RANGE EXPECTED...ON TOP OF THE
ALREADY SATURATED SOILS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS. THE THUNDERSTORMS AND RAIN WILL
TAPER OFF FROM NORTHWEST TO SOUTHEAST INTO EARLY MONDAY MORNING AS
DRY AIR MOVES IN BEHIND THE FRONT.

THUNDERSTORM POTENTIAL WILL INCREASE ONCE AGAIN TOWARDS THE MIDDLE
OF NEXT WEEK AS SOUTHERLY WINDS TRANSPORT MOISTURE BACK INTO THE
REGION. SEVERE WEATHER POTENTIAL WILL BE LOW NEXT WEEK AS THE FLOW
ALOFT WEAKENS OVER OUR REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 9, 10:10 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT SAT MAY 9 2015

OKZ071-073-100500-
MCINTOSH OK-PITTSBURG OK-
1110 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND PITTSBURG

AT 1110 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES WEST OF SCIPIO TO 4 MILES NORTHWEST OF
ASHLAND...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...HANNA...MCALESTER...ASHLAND...
SAVANNA...HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...
ARPELAR...SCIPIO...CROWDER...INDIANOLA...CANADIAN...ARROWHEAD STATE
PARK AND MCALESTER REGIONAL AIRPORT.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND
GUSTS TO 50 MPH AND VERY HEAVY RAINFALL. RESIDENTS IN THESE AREAS
SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3505 9610 3507 9607 3509 9607 3513 9601
      3514 9602 3516 9599 3518 9599 3533 9559
      3482 9556 3471 9609
TIME...MOT...LOC 0410Z 243DEG 25KT 3503 9611 3480 9611
Special weather statement, May 9, 11:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1205 AM CDT SUN MAY 10 2015

OKZ070>075-100545-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH
OK-
1205 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     HASKELL...EASTERN MCINTOSH...NORTHEASTERN PITTSBURG AND NORTHERN
     LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 1205 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EUFAULA TO ARROWHEAD STATE PARK TO 3 MILES SOUTH OF
BLOCKER TO BACHE...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MCCURTAIN...STIGLER...LEQUIRE...
LEWISVILLE...KINTA...ENTERPRISE...WHITEFIELD...KANIMA...WILBURTON...
GOWEN...PANOLA...RED OAK...EUFAULA...DOW...BACHE...BLOCKER...
FEATHERSTON...CROWDER...QUINTON...CANADIAN...BRIARTOWN...PORUM...
ARROWHEAD STATE PARK AND ROBBERS CAVE STATE PARK.

A LARGE PORTION OF HASKELL...EASTERN MCINTOSH...SOUTHEASTERN
MUSKOGEE...NORTHEASTERN PITTSBURG...WESTERN SEQUOYAH AND NORTHERN
LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 1245 AM
CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. VERY HEAVY RAINFALL WILL OCCUR AS WELL.

LAT...LON 3550 9499 3525 9499 3511 9495 3490 9502
      3486 9569 3502 9566 3516 9568 3534 9560
TIME...MOT...LOC 0505Z 260DEG 30KT 3528 9556 3517 9560
          3503 9555 3491 9561
Special weather statement, May 9, 11:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1246 AM CDT SUN MAY 10 2015

ARZ019-020-029-100630-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
1246 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

IN WEST CENTRAL ARKANSAS
     SOUTHWESTERN FRANKLIN AND NORTHERN SEBASTIAN

AT 1246 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST
OF BONANZA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CONCORD...URSULA...VESTA...
BARLING...LAVACA...BONANZA...JENNY LIND...RYE HILL...CENTRAL CITY...
ALMA...KIBLER AND FORT SMITH REGIONAL AIRPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 TO 50 MPH.

LAT...LON 3537 9400 3517 9437 3523 9444 3531 9444
      3553 9421
TIME...MOT...LOC 0546Z 229DEG 22KT 3523 9437
Special weather statement, May 9, 11:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1249 AM CDT SUN MAY 10 2015

ARZ019-029-OKZ068-072-074>076-100645-
CHEROKEE OK-CRAWFORD AR-HASKELL OK-LATIMER OK-LE FLORE OK-SEBASTIAN
AR-SEQUOYAH OK-
1249 AM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN CHEROKEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL...NORTHERN LE FLORE AND NORTHERN LATIMER

AT 1246 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF BOX TO 3 MILES WEST OF STIGLER TO
LEQUIRE TO 3 MILES NORTHWEST OF PANOLA...MOVING EAST AT 40 MPH.

ALL OF CRAWFORD SEBASTIAN SEQUOYAH AND PORTIONS OF SOUTHEAST
CHEROKEES AND NORTHERN LEFLORE NORTHERN LATIMER AND HASKELL
MAY BE IMPACTED BY THIS LINE OF STORMS.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.

LAT...LON 3505 9422 3494 9443 3486 9538 3505 9529
      3519 9536 3530 9530 3527 9523 3531 9517
      3537 9516 3538 9511 3546 9505 3553 9513
      3565 9511 3569 9481 3564 9480 3564 9447
      3573 9448 3576 9408 3532 9408
TIME...MOT...LOC 0546Z 255DEG 36KT 3563 9493 3526 9515
          3512 9508 3497 9521
Local storm report, May 9, 11:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1253 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      FORT SMITH              35.39N 94.40W
05/10/2015                   SEBASTIAN          AR   STORM CHASER

            OVER ONE FOOT OF WATER COVERING THE ROAD ON WHEELER
            AVENUE NEAR THE CROSS SECTION WITH FRESNO IN FORT SMITH.

&&

GEW
Local storm report, May 10, 12:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 AM     FLASH FLOOD      VERNON                  35.22N 95.93W
05/10/2015                   MCINTOSH           OK   EMERGENCY MNGR

            FIRE DEPT CONDUCTING WATER RESCUES FROM VEHICLES.

&&

CKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Le Flore

When
May 10, 1:15 AM CST to May 15, 10:30 PM CST
Where
Le Flore County, 0.74 mi N of Coal Creek to 1.82 mi NNE of Arkoma
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.191, -94.669

The Poteau River near Panama rose above its flood stage of 29 feet at 2:15 am CDT on May 10th. The river crested at 43.54 feet at 1:00 am CDT on the 12th, resulting in major flooding. Very severe agricultural flooding occurred and many county roads were totally impassable. One flood-related fatality occurred at around 3:30 am CDT on the 11th near Spiro when a man tried to rescue cattle that had been inundated by flood waters. He drown and was found on May 13th. The river fell below flood stage at 11:30 pm CDT on the 15th.

Flood, Le Flore

When
May 10, 5:15 AM CST to May 12, 8:45 AM CST
Where
Le Flore County, 0.72 mi W of Neff to 0.98 mi ENE of Neff
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.072, -94.612

The Poteau River near Poteau rose above its flood stage of 24 feet at 6:15 am CDT on May 10th. The river crested at 28.55 feet at 1:00 pm CDT on the 11th, resulting in moderate flooding. Croplands and county roads were inundated by flood water. The river fell below flood stage at 9:45 am CDT on the 12th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Le Flore2015-05-1160MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583474, 583469.